Gransnet forums

News & politics

Misleading pharmaceuticals packaging

(44 Posts)
Eloethan Thu 17-Dec-15 17:04:51

A little while back I referred to an item of consumer news I'd seen on the TV regarding the packaging of painkillers. It reported that some branded painkillers were labelled to indicate that they were particularly good for certain types of pain - e.g. "back pain", "period pain", "migraine", etc. - even though their licence numbers indicated that all of them had exactly the same constituents.

I was of the view that, because the drug companies were charging different prices for exactly the same product, this was unethical, if not illegal and that this was yet another example of the "unacceptable face of capitalism".
I recall at least one poster disagreeing and saying it was a case of "buyer beware" (or something to that effect) and that it was up to consumers to do check the ingredients and the licence number.

The I reported on 15th December that courts in Australia have found the drug company which produces Nurofen guilty of misleading customers by labelling the same products differently and using that implied different to charge significantly more. In Australia these products have been ordered to be removed from the shelves. This is apparently not the first time this company has used underhand methods. It had previously been fined £10.2 million by the Office of Fair Trading in this country for anti-competitive behaviour.

Now it is reported that an investigation will take place here as to labelling. It's a shame that our own consumer authorities had to be chivvied along by an Australian decision before taking investigative action but I'm hoping that the same decision will be reached here as in Australia.

jinglbellsfrocks Fri 18-Dec-15 22:16:52

If you took the Nurofen labelled "period pain" for backache, would they work for the backache? I think they would. Because they are just ibuprofen. So nothing misleading perhaps? But what if someone had backache and period pain at the same time. Would they be misled into buying two separate packets with different labels but the same active ingredient?

I think it's a swizz. And might even be dangerous if someone took two out of each packet. I guess manufacturers have to cater for the dimmest people.

jinglbellsfrocks Fri 18-Dec-15 22:18:59

I think with the more expensive brand names, the actual drug could be more refined so that it worked quicker. I only buy the generic ones though.

Eloethan Sat 19-Dec-15 01:28:22

Personally, I think it is misleading to say that a product is designed to deal with specific types of pain - back pain, migraine, stress headache - if the same tablet with the same constituents is being sold in each case.

The reason an investigation is being launched in the UK is presumably to discover whether products are being marketed in a misleading way and/or, perhaps more importantly, whether any differences in price can be justified.

thatbags I sense you are being rather sarcastic thatbags. I am sure you are perfectly capable of searching the publications I mentioned and finding out for yourself. I have no personal knowledge of the product since I only take paracetamol. Aspirin, codeine and ibuprofen make me feel nauseous. I posted some weeks ago about a TV programme highlighting some concerns about the labelling of painkillers. I then saw a recent report relating to the same product in Australia. Presumably the UK authorities feel that, in the light of that case, there are grounds to investigate the product here.

I don't understand why it is thought acceptable to refer to people as being "lazy" or "dim" when it may be quite possible that some of them do not have knowledge of marketing techniques or know how to decode information with which they are not familiar. People are all different - some have mild or moderate learning disabilities, some have, for a variety of reasons, had a poor education and now have low levels of literacy, some may be elderly and find it harder to interpret information. I don't think it's right to say "I've got the knowledge and ability to know when I'm being hoodwinked - tough luck if you haven't".

JessM Sat 19-Dec-15 09:56:22

There is evidence that different packaging and even the colour of pills can contribute to the placebo effect. This will help some of the people some of the time. If you are used to getting a reduction in pain after taking a blue pill then blue pills may become more effective for you.
Placebo was first looked at when nurses gave soldiers inert injections when they had run out of morphine. The soldiers expected pain relief and the injection helped.
Placebo can work well for pain and some other symptoms but never be gulled into thinking it works on anything other than symptoms. People sometimes over state the placebo effect and imply that it cures diseases.
I think the real point with brands like Nurofen is that they charge a lot of money for their branded products and if they are implying that they have special effects above and beyond the basic ingredient, they should have some scientific basis for claim. Otherwise fraudulent.

BTW it is illegal now to claim, or even imply any food product is "healthy" unless there is a proven scientific benefit. There was an EU led cull of these claims a couple of years ago. Benecol and some oat products are about the only things that meet strict standards. The word Probiotic also disappeared from the yoghurt fridge because it implies a health-giving quality which is not backed by science.
I once complained to the Advertising Standards Authority about Graze boxes which were claiming their snack boxes were "healthy". The word disappeared from their adverts, website etc almost instantly. grin
One of the biggest scams IMO is those little yoghurt drinks that imply but do not directly claim a health benefit. They are sailing just inside the law.
And don't get me started on "follow on milk".

jinglbellsfrocks Sat 19-Dec-15 09:58:45

FFS Eloethan! Don't pick me up on every little thing! Stick to the effing subject. (And quit the Virtue Signalling tchgrin)

Eloethan Sat 19-Dec-15 10:51:32

I was responding to the words "dim" and "lazy" which seem to sum up the view of several posters on here in relation to this particular issue. I did not mention your or anybody else's name jingle. I still don't understand why multi-billion pound companies should not package their products in a straightforward and honest way and why the onus should be put on the individual to do their own detailed investigations.

In the short time I was an adult literacy teacher, I worked with many decent, hardworking people who, for a variety of reasons, had found it very difficult to acquire the basic literacy skills which many people take for granted. One gentleman ran his own successful company and was very knowledgeable, but it was painful to watch him straining to form the letters of a simple word, beads of sweat appearing on his forehead as he became more stressed. He attended adult literacy classes in the area in which I live because he was afraid someone in his own area might see him attending an adult education class. Many of these people were embarrassed and scared of being labelled "dim". If you think it is "virtue signalling" to stick up for them, then so be it but it seems this phrase is used to shut people up if they show any concern for anybody else.

annodomini Sat 19-Dec-15 11:49:43

A younger relative, allegedly intelligent, persists in using Panadol instead of generic Paracetamol at a fraction of the price. There's evidently some magic in a name, otherwise why buy Nurofen rather than identical generic Ibuprofen?

M0nica Sat 19-Dec-15 12:11:11

I may be cynical but I think it is more likely to be the educated, literate, and better off who buy these 'enhanced' products. A lack of literacy tends to go with poverty. When money is tight the luxury of luxury medicines is beyond your income and you buy generics because that is all you can afford.

My instinct is always to buy on the KISS principle (Keep It Simple Stupid). Basic products without the later 'added value' double the price ingredients

thatbags Sat 19-Dec-15 12:16:57

So far I haven't seen any evidence that manufacturers of branded varieties of ibuprofen medications are caliming any effects above and beyond the active (not basic but active) ingredients. Until I do I think it's all a fuss about nothing. People will pay more than they need to for all sorts of things. Does anyone know why? Is it really anyone else's 'fault'? That's the crux of my argument: I don't like unjustified blame culture.

People are weird. We all know that. No big deal. Just how it is.

M0nica Sat 19-Dec-15 12:22:20

It is easier to blame someone else than admit you got something wrong or did something stupid.

Teacher11 Sat 19-Dec-15 14:40:01

It does seem that the company involved was deliberately trying to deceive the unwary by placing the same medicine in different packages. However, the drugs the customer bought were all tested and safe, and, if money were the object, there was nothing to stop the consumer checking the printed list of active ingredients and making comparisons.

As it is everyone knows, or should know, that the £3 pack of Nurofen and the 16p generic lbuprofen are identical.

Sometimes I think that over cosseting the nation is turning us into a buch of hapless idiots.

friends123 Mon 21-Dec-15 10:37:36

Of course they are all poisons anyway

M0nica Mon 21-Dec-15 15:16:42

And your point is? Can you recommend a substance that is not a poison that is as effective in dealing with pain and inflammation?

Rhubarb, onions and a host of ordinary everyday foodstuffs contain small quantities of poisons. These food items have been consumed for 1,000s of years without doing any particular harm to humanity. Water in excess can kill.

rosequartz Mon 21-Dec-15 16:45:44

As it is everyone knows, or should know, that the £3 pack of Nurofen and the 16p generic lbuprofen are identical. Sometimes I think that over cosseting the nation is turning us into a buch of hapless idiots.

I think I must be one of the hapless idiots, as I said previously cheap 16p per packet paracetamol doesn't work as well to get rid of my headache as the branded more expensive make.
Presumably the 16p packet undergoes the same quality control checks as the others?

rosequartz Mon 21-Dec-15 16:46:08

but I don't pay £3 for a packet!

rosequartz Mon 21-Dec-15 16:49:27

I would add, though, that a certain high street chemist's own brand of anti-histamine tablets and anti-histamine cream work just as well as more expensive brands, so I don't think I am that gullible.

rosequartz Mon 21-Dec-15 17:00:11

customers are too lazy to read the information contained on packaging for everything from medecines to foodstuffs and make informed decisions about their purchases?

I don't think we can assume laziness as a reason for not reading the small print on packets or instructions inside. Some people do not have the level of literacy to do that, or are unable to read at all.
They know which packet they are looking for to get rid of their headache and are able to shop generally and hide their inability to read very well.

In case you missed Eloethan's previous thread this may help:
www.accc.gov.au/media-release/court-finds-nurofen-made-misleading-specific-pain-claims

M0nica Mon 21-Dec-15 21:30:54

See my comment above about literacy, poverty and luxury medicaments